Organophosphate Poisoning and Carbamate Poisoning
Organophosphates and carbamates are common insecticides that inhibit cholinesterase activity, causing acute muscarinic manifestations (eg, salivation, lacrimation, urination, diarrhea, emesis, bronchorrhea, bronchospasm, bradycardia, miosis) and some nicotinic symptoms, including muscle fasciculations and weakness. Neuropathy can develop days to weeks after exposure. Diagnosis is clinical and sometimes with a trial of atropine, measurement of RBC acetylcholinesterase level, or both. Bronchorrhea and bronchospasm are treated with titrated high-dose atropine. Neuromuscular toxicity is treated with IV pralidoxime.
Organophosphates and carbamates, although different structurally, both inhibit cholinesterase activity. Some are used medically to reverse neuromuscular blockade (eg, neostigmine, pyridostigmine, edrophonium) or to treat glaucoma, myasthenia gravis, and Alzheimer disease (eg, echothiophate, pyridostigmine, tacrine, donepezil).
Some organophosphates were developed as nerve gases. One, sarin, has been used by terrorists. Organophosphates and carbamates are commonly used as insecticides (see Table: Symptoms and Treatment of Specific Poisons). Those most often implicated in human poisoning include
Organophosphates and carbamates are common causes of poisoning and poison-related deaths worldwide.
Organophosphates and carbamates are absorbed through the GI tract, lungs, and skin. They inhibit plasma and RBC cholinesterase, preventing breakdown of acetylcholine, which then accumulates in synapses. Carbamates are cleared spontaneously within about 48 h after exposure. Organophosphates, however, can irreversibly bind to cholinesterase.
Organophosphates and carbamates cause similar initial findings characterized by acute muscarinic and nicotinic cholinergic toxidromes (see Table: Common Toxic Syndromes (Toxidromes)). Muscle fasciculations and weakness are typical. Respiratory findings include rhonchi, wheezing, and hypoxia, which may be severe. Most patients have bradycardia and, if poisoning is severe, hypotension. CNS toxicity is common, sometimes with seizures and excitability and often with lethargy and coma. Pancreatitis is possible, and organophosphates may cause arrhythmias such as heart block and QTc interval prolongation.
Weakness, particularly of proximal, cranial, and respiratory muscles, may develop 1 to 3 days after exposure to organophosphates or rarely carbamates despite treatment (the intermediate syndrome); these symptoms resolve in 2 to 3 wk. A few organophosphates (eg, chlorpyrifos, triorthocresyl phosphate) may cause an axonal neuropathy that begins 1 to 3 wk after exposure. The mechanism may be independent of RBC cholinesterase, and the risk is independent of the severity of poisoning. Long-term, persistent sequelae of organophosphate poisoning may include cognitive deficits or parkinsonism.
The diagnosis is usually based on the characteristic muscarinic toxidrome in patients with neuromuscular and respiratory findings, particularly in patients at risk. If findings are equivocal, reversal or abatement of muscarinic symptoms after 1 mg of atropine (0.01 to 0.02 mg/kg in children) supports the diagnosis. The specific toxin should be identified if possible. Many organophosphates have characteristic garliclike or petroleum odors.
RBC cholinesterase activity, which can be measured by some laboratories, indicates the severity of poisoning. If it can be measured rapidly, values can be used to monitor the effectiveness of treatment; however, patient response is the primary marker of effectiveness.
Supportive therapy is key. Patients should be closely monitored for respiratory failure due to weakness of respiratory muscles.
Atropine is given in amounts sufficient to relieve bronchospasm and bronchorrhea rather than to normalize pupil size or heart rate. Initial dosage is 2 to 5 mg IV (0.05 mg/kg in children); the dose can be doubled every 3 to 5 min prn. Grams of atropine may be necessary for severely poisoned patients.
Decontamination is pursued as soon as possible after stabilization. Caregivers should avoid self-contamination while providing care. For topical exposure, clothes are removed, and the body surface is flushed thoroughly. For ingestion within 1 h of presentation, activated charcoal can be used. Gastric emptying is usually avoided. If done, the trachea is intubated beforehand to prevent aspiration.
Pralidoxime (2-PAM) is given after atropine to relieve neuromuscular symptoms. 2-PAM (1 to 2 g in adults; 20 to 40 mg/kg in children) is given over 15 to 30 min IV after exposure to an organophosphate or carbamate because, frequently, whether the poison is an organophosphate or carbamate is unknown at the time of treatment. An infusion can be used after the bolus (8 mg/kg/h in adults; 10 to 20 mg/kg/h in children).
Benzodiazepines are used for seizures. Prophylactic diazepam may help prevent neurocognitive sequelae after moderate to severe organophosphate poisoning.
People exposed to these toxins away from a hospital can give themselves low doses of atropine using commercially prepared autoinjectors (2 mg for adults and for children > 41 kg; 1 mg for children 19 to 41 kg; 0.5 mg for children < 19 kg). Autoinjection of 10 mg diazepam has been recommended for people exposed to a chemical attack.
Organophosphates have been used in insecticides, medical treatments, and biologic weapons.
Suspect toxicity if patients have a muscarinic cholinergic toxidrome with prominent respiratory and neuromuscular findings.
Confirm the diagnosis by the response to atropine and sometimes RBC cholinesterase levels.
Treat supportively by giving atropine to relieve bronchospasm and bronchorrhea and by giving 2-PAM to relieve neuromuscular symptoms.